Prednisone - how much is the HIGH DOSE for you??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jul 2010
Total Posts : 107
   Posted 8/25/2010 7:21 PM (GMT -6)   
 Please help me to find out. I am on Prednisone, started with 2,5mg a day, I was flarring up, then I got some pack of higher dose - Methylprednisolone for the second time in my life - 10mg startng from 6 pills, then 5, 4, 3, 2,1 every day. After I stayed on 5 mg a day - I flared up after 2-3 days after finishing  the pack. Then some Prednisone shots - I was good for 2 weeks, shots again - 3 weeks and bad flare up. They put me on higher dose of Prednisone - 10mg starting 6 pills-3 days, 5pills for 2 days, 4 for 2 etc. I am still taking them and really feeling great!!!! But as time is comming to the end of the medication ( I still have 1 more week) I am worrying that I will flare up again soon after I will finish them.
Please tell me:
1) How much was the highest dose of Prednisone did you take and how was it taken?
2) What side efects did you experienced?
3) For how long period of time did you take it / or still taking it?
I just think I would love to stay on the high dose until can take the Humira, to just live normal life but I don't know yet what is the plan of my rheumy and if he whants to do that. What are precautions etc.. Please just answer above 3 questions, I would really appreciate it! Thank you!!!!!!!!

Veteran Member

Date Joined Mar 2010
Total Posts : 2282
   Posted 8/25/2010 8:56 PM (GMT -6)   
The highest dose I was on was 40 mgs and I was on it for several months. It triggered my immune system back to proper behavior from a severe onset. Then it was a long slow taper off that took about 1 1/2 years.
At high doses I gained weight because I could not stop putting food in my face. My face got "moony". I had embarrassing facial hair. Once I noticed I had "pork chops" and nearly died not knowing how long I had been walking around looking like that! I was hyper- I would bolt upright at about 3 AM and it would be like "time to make the donuts!" My mind just raced. My glucose level was elevated as if I had diabetes but it went away thankfully.
The good thing was it made me go from an invalid to a fully functioning human being for which I will be forever grateful. I believe prednisone has it's place controlling RA but it's not for long term use. It masks pain and should not be used in place of finding a good dmard that by putting your disease under control also controls your pain and slow progression of the disease. It's a good drug for the interim in getting the dmard to respond and also good for helping you through a flare.
All the best to you that you find your happy medium.

Veteran Member

Date Joined Aug 2007
Total Posts : 884
   Posted 8/26/2010 8:13 AM (GMT -6)   
I've been on prednisone constantly since January 2009.  The highest I've gotten was 30 mg and was probably only that high for a few weeks to a month (don't remember exactly).  Most of the time, I've been on 10 mg.  We've tried tapering but I always get too bad once we get below 10 mg and have to bump it back up.  My rheumy really wants to get me off of it, but we just can't do it yet.  I haven't had any side effects other than blurry vision.  I used to work out 5 days a week but haven't been able to for months, so I have picked up about 7 or 8 pounds, but that has only been recently...was on prednisone for over a year with no weight gain while I was still working out.

Veteran Member

Date Joined Sep 2008
Total Posts : 1670
   Posted 8/26/2010 8:34 PM (GMT -6)   
The most I've had is 3 grams done in a pulse over 6 days. So each pulse is a gram intravenously into your system I felt amazing. Flare completely gone, felt the best ever afterwards.
Major amount of cortisone though, my teeth have paid the price...golitho

Veteran Member

Date Joined Dec 2007
Total Posts : 2113
   Posted 8/26/2010 9:10 PM (GMT -6)   
30 mgs for 42 days then it took 8 months to taper. And, when I started I did not think the 30 was high enough.

Forum Moderator

Date Joined Nov 2003
Total Posts : 7054
   Posted 8/26/2010 10:55 PM (GMT -6)   
I was given 120 mg IV push and then 60 mg for 3 days, 40 for 3 days, 30 for 3 days, etc. I have done this a couple times when I have had bad asthma flare-ups. The side effects stink! I gat very hyper on high doses. Can't sleep and go like a house-a fire! I also have had problems with high blood pressure when on high doses. Since my last hypetensive crisis while on prednisone, they have kept my oral dosage at 40 mg max.
Moderator Crohn's disease and Irritable Bowel Forums

CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, pulmonary hypertension, degenerative disc disease, asthma, severe allergy and a host of other medical problems.

Regular Member

Date Joined Jul 2010
Total Posts : 107
   Posted 8/26/2010 11:14 PM (GMT -6)   
Thanks guys so much for responses! and I am waiting for more. It really helps me to understand a lot what is going on around me. My rheumy said his goal will be to take me off the steroids but it is the future goal... I needed to stop Plaquenil and Isoniazid until blood test results and skin biopsy (after last skin condition - allergic or whatever it is) what is delaying my first Humira shot... Thank you once again!
Polyarthritis - diagnosed July 2010, suffering from May 2009

Prednisone - 5mg/day, Plaquenil, Vitamin D, Fish Oil, Isoniazid - getting me ready for Humira, also Prednisone shots ocasionally.

Pain - off and on
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 4:19 AM (GMT -6)
There are a total of 2,709,341 posts in 298,800 threads.
View Active Threads

Who's Online
This forum has 153310 registered members. Please welcome our newest member, xcrwer.
192 Guest(s), 2 Registered Member(s) are currently online.  Details
Jessa33, dbwilco

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer